Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 41, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 12, 1998, 9:50 PM CDT for DeWitt County, Illinois. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 1998, 9:50 PM CDT (02:50 UTC)
- Expired
- May 12, 1998, 11:00 PM CDT
- In force
- 70 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County DeWitt County, IL
The radar
The Lincoln radar (KILX), 37 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 7:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1906 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
263 WUUS1 KSPI 130250 RRA SVRSPI ILC039-130400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 950 PM CDT TUE MAY 12 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR DE WITT COUNTY IN CENTRAL ILLINOIS * UNTIL 1100 PM CDT * AT 945 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES EAST SOUTHEAST OF LINCOLN...MOVING NORTHEAST AT 20 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... CLINTON WAPELLA DEWITT FARMER CITY THIS STORM WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME. FRIEDERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:00 PM CDT, 7 hours 50 minutes earlier.
Area forecast discussion, May 12, 2:00 PM CDT, 7 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 PM CDT TUE MAY 12 1998 AT 18Z SFC COLD FRONT EXTENDED FROM CNTRIL IA INTO ERN KS. LOW PRESS AREA EVIDENT SOUTH OF MCI. SAT TRENDS SHOW CU FIELD OVR WRN AND CNTRL MO ALONG MOISTURE AXIS THAT EXTENDS INTO NRN MO. DWPTS PRIMARLY IN MID TO UPPER 60S ALONG THIS AXIS. SPECIAL 18Z SOUNDING INDICATED CAPE AROUND 1600 WITH LI AT -5. AMPLE MOISTURE AND INSTABILITY IN AREA...JUST WAITING FOR STRONG BOUNDARY TO INTERACT WITH THEM. ADAP INDICATES NO CAP BUT 18Z SOUNDING SHOWED WEAK CAP OF 2.8...WHICH SHOULDNT BE HARD TO OVERCOME WITH ADDITIONAL HEATING AND MOISTURE THE REMAINDER OF THIS AFTERNOON. MAIN CONVECTION SHOULD DEVELOP IN MO AND THEN ADVECT INTO OUR AREA LATE THIS MORNING AND EARLY THIS EVENING. THEREFORE THUNDERSTORM CHC STILL CONTINUES INTO THIS EVENING AND NIGHT- TIME HOURS AS FRONT MOVES THROUGH AREA. WINDS SHOULD REMAIN SOUTH AT ATLEAST 10 TO 20 MPH...THEN SHIFT TO SOUTHWEST AND THEN WEST AS FRONT MOVES IN. FRONT STALLS OUT OVER NRN PART OF CWA TOMORROW WHICH WILL PROVIDE WEAK FOCUS FOR MORE CONVECTION TOMORROW AFTERNOON...THOUGH SLIGHT CHC AT THAT DUE TO WEAK DYNAMICS AND FOCUS. INSTABILITY AND MOISTURE REMAIN SUFFICIENT FOR TOMORROW AFTN AND INTO EVE HOURS. CONT WAA AND LIGHT WINDS WILL FIGHT TO CONTROL TEMPS TONIGHT. GUIDANCE LOOKS REASONABLE WITH CLEAR SKIES. TOM WARMER THAN TODAY AS MOST OF CWA REMAINS SOUTH OF STALLED FRONT. FWC AGAIN LOOKS OK. FIRST PERIOD INPUT COMING SHORTLY. PIA 58/83 43 SPI 61/85 43 DEC 60/85 43 CMI 60/85 43 LWV 63/87 43 AUTEN
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:00 PM CDT | Tornado Warning | ILX | Morgan, Scott | 60 min |
| May 12, 7:18 PM CDT | Tornado Warning | ILX | Menard | 57 min |
| May 12, 7:22 PM CDT | Tornado Warning | ILX | Sangamon | 53 min |
| May 12, 7:26 PM CDT | Tornado Warning | ILX | Fulton | 64 min |
| May 12, 7:32 PM CDT | Flash Flood Warning | ILX | Fulton | 118 min |
| May 12, 7:37 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Woodford | 53 min |
| May 12, 7:43 PM CDT | Tornado Warning | ILX | Mason | 62 min |
| May 12, 7:59 PM CDT | Tornado Warning | ILX | Tazewell | 61 min |
| May 12, 8:36 PM CDT | Tornado Warning | ILX | Logan, Mason, Menard | 69 min |
| May 12, 9:13 PM CDT | Tornado Warning | ILX | Sangamon | 47 min |
| May 12, 9:36 PM CDT | Tornado Warning | ILX | Christian | 54 min |
| May 12, 9:40 PM CDT | Tornado Warning | ILX | Logan | 50 min |
| May 12, 9:55 PM CDT | Tornado Warning | ILX | Macon | 65 min |
| May 12, 10:04 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 56 min |
| May 12, 10:12 PM CDT | Tornado Warning | ILX | Shelby | 63 min |
| May 12, 10:38 PM CDT | Tornado Warning | ILX | Piatt | 52 min |
| May 12, 11:25 PM CDT | Tornado Warning | ILX | Champaign | 65 min |
| May 13, 12:20 AM CDT | Tornado Warning | ILX | Vermilion | 55 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.